Wyoming, 2021

High Wind in Wyoming, October 9, 2021

October 9, 2021 · NWS CYS · 2 events in 2 counties and zones

Brief period of strong winds occurred around midday on the 9th of October across southeast Wyoming including the Arlington gap area along Interstate 80 and the city of Cheyenne.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Brief period of strong winds occurred around midday on the 9th of October across southeast Wyoming including the Arlington gap area along Interstate 80 and the city of Cheyenne.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Oct 9, 10:49 AM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Oct 9, 10:49 AM MST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1149 AM MDT Sat Oct 9 2021

.SHORT TERM...(Today through Monday)
Issued at 330 AM MDT Sat Oct 9 2021

Current KCYS radar loop shows shower activity ending across east
central Wyoming and the northern Nebraska panhandle early this
morning, while another round is getting going further west across
Carbon and Albany counties. Weak surface cold front is hard to
pick out on surface charts and obs, and believe the front will
dissipate or weaken even further today as the southern branch of
the upper level trough splits to the south near the four corners
region. The northern disturbance is expected to accelerate
eastward later today into the Dakotas. Expect some slightly
cooler air to push southward into the region though the day
behind the northern upper level trough/disturbance, which will
keep high temperatures a few degrees cooler compared to the last 2
days with highs in the mid 50s for the lower elevations of Carbon
and Albany counties. Daytime temperatures will be mild along and
east of the Interstate 25 corridor with readings peaking in the
mid 60s to mid 70s, warmest further south and east across the
southern Nebraska panhandle. Precipitation potential and coverage
is going to be tricky today, but believe the best chance for
showers and a few thunderstorms will be further north across
Niobrara and Converse counties, and into the far northern NE
panhandle, and across Carbon county into this evening as split
flow develops by this evening. Expect precipitation to come to an
end after midnight tonight as both disturbances move away from the
forecast area. 3 to 6 inches of snow is still possible across the
highest mountains peaks through tonight, but winter weather
headlines are not expected at this time.

Gusty to locally strong winds are possible today, especially early
this morning, behind the upper level trough which will move into
the Dakotas later today. So far, wind prone areas have shown gusts
up to 37 mph. Models show 700mb to 800mb winds of around 40 to 45
knots with very good subsidence in and near the wind prone areas.
The best subsidence even makes it to just west of Cheyenne later
this morning. Will need to keep an eye on winds today, but winds
have initialized below MOS and model consensus so far, likely due
to an elevated temperatures inversion above 700 mb. Will hold off
on any High Wind headlines due to low confidence, but may need a
Special Weather Statement to address gusts over 45 MPH if winds
continue to increase through sunrise.

Drier weather is expected on Sunday and Monday with cooler
temperatures remaining over the area as a ridge axis develops and
amplifies across the northern Rockies. Due to the lack of cloud
cover, increased temperatures a few degrees along and west of the
I-25 corridor for Sunday afternoon. Kept temperatures in the 60s
further east due to north/northwest flow. Attention then shifts to
the west on Monday as a potent upper level trough and strong cold
front digs south across the Great Basin region through the day.
This system will be the primary weather concern for the Tuesday
and Wednesday time period.

.LONG TERM...(Monday night - Friday)
Issued at 305 AM MDT Sat Oct 9 2021

Main story for next week will be the Pacific trough that will dig
into the Great Basin Monday night bringing colder weather,
precipitation, and strong winds into the CWA Tuesday and Wednesday.
Plenty of uncertainty remains with this system, but GEFS members are
showing considerably less spread compared to 48 hours ago. Low track
with latest guidance is located farther north which could limit
precipitation amount for extreme southeast Wyoming and keeping much
of the Nebraska Panhandle warmer and drier with predominantly
southerly flow. Best chances for snowfall will be west of the
Laramie Range with areas most likely to receive notable snowfall
being in the Snowy and Sierra Madre Mountains. Snow levels will drop
to around 5-6 kft Tuesday night as 700mb temps drop to around -5C.
Along and just east of the Laramie Range, snow is still very likely
mixed in with rain but will have difficulty accumulating through
Wednesday morning. One area to watch based on the current track will
be the North Laramie Range with a good upslope component out of the
north that could elevate local snowfall amounts between Douglas and
Casper.

A major limiting factor with this system will be its duration over
the region. A trailing system enters the PacNW that looks to quickly
push this system off to the north and east by early afternoon
Wednesday. Therefore, may be difficult to reach significant
accumulations over a 12-18 hour period while also attempting to
overcome warm surface/ground temperatures.

Regardless, this anomalously strong trough will usher in much colder
air to the region and likely result in temperatures reaching the
freezing mark out over the Nebraska Panhandle before week's end.
Strong winds will also sweep through in the system's wake with
latest model trends tightening pressure gradient even more. Strong
subsidence and 60+ kts around 750mb Wednesday morning could result
in high wind conditions not only for SE WY wind prone areas, but
also the southern NE Panhandle.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1128 AM MDT Sat Oct 9 2021

The big headline for today is the gusty winds. All terminals are
expected to see gusty winds as a weak front and some shower
activity moves through the region. Terminals in Wyoming could see
gusts from 35 to 40kts with winds out of the southwest, shifting
to northwest as the front passes. Terminals in the Nebraska
Panhandle could see gusts up to 35kts out of the northwest. Winds
should calm down at KRWL and KLAR sometime this evening. Remaining
terminals could see gusty winds into the overnight hours. There is
also a threat for showers this afternoon up until about midnight,
mainly for KRWL, KLAR and KCDR. Guidance hints at some MFRV
conditions for KRWL in the form of low ceilings with some of
those showers.

&&

.FIRE WEATHER...
Issued at 254 AM MDT Sat Oct 9 2021

Minimal fire weather concerns this weekend through next week as a
series of cold fronts gradually bring colder air to the region as
well as higher humidities and chances for precipitation, mainly
in the form of snow above 7000 feet. Very windy conditions are
expected today across most of southeast Wyoming and portions of
western Nebraska with gusts around 50 to 55 mph possible. After a
dry Monday, widespread precipitation is expected for Tuesday and
Wednesday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...TJT
LONG TERM...MB
AVIATION...SF
FIRE WEATHER...TJT
Hazardous weather outlook, Oct 9, 3:44 AM MST, 8 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
444 AM MDT Sat Oct 9 2021

WYZ101>119-101045-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
444 AM MDT Sat Oct 9 2021

This hazardous weather outlook is for east central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Windy conditions are expected to develop today across all of
southeast Wyoming. Sustained west to northwest winds of 20 to 30
MPH with gusts up to 45 MPH are expected. Wind prone areas will
likely see locally higher gusts above 50 MPH at times through this
afternoon.

Otherwise, temperatures will trend cooler this weekend with a
slight chance for thunderstorms today.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Lots of uncertainty still remains with next week's potential
storm system. The first snowfall of the season is still possible
above elevations of 5000 feet, but amounts and intensity are
unknown at this time. Please monitor the latest forecasts and
statements for possible travel impacts.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-101045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
444 AM MDT Sat Oct 9 2021

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

There is increasing confidence for a strong storm system to
develop across Colorado and move northeast across the region
Tuesday and Wednesday of next week. Strong winds, widespread
rainfall, and even some snow is possible Tuesday through Wednesday
morning.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
October 9, 12:38 PM MST to 2:38 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT mesonet station KARL - Arlington along Interstate 80 measured wind gust.

High Wind, Central Laramie County

When
October 9, 12:42 PM MST
Where
Central Laramie County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

ASOS station KCYS - Cheyenne Airport measured wind gust as peak wind.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979280, 979279.